Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Treatment of anaphylaxis at an accident and medical clinic (06HDC12322)

Download Treatment of anaphylaxis at an accident and medical clinic (06HDC12322) (PDF 14Kb)

(06HDC12322, 28 February 2007)

Medical officer ~ Accident and medical clinic ~ Anaphylaxis ~ Rights 4(1), 4(2)

A man complained about the treatment provided by a medical officer at an accident and medical clinic. After taking Paramax for a headache his tongue started to swell, so his wife drove him to the clinic. She explained to the doctor that he had previously experienced a similar incident when injected with Stemetil, which is prescribed to treat nausea.

The doctor administered 1mg adrenaline subcutaneously at 11.40am. The registered nurse said that the next drug administered was 200mg of hydrocortisone, given intravenously by the doctor. The clinical record describes the dose and the route of the hydrocortisone, but not the time of administration.

The doctor stated that she ordered 25mg of Phenergan to treat the symptoms of the allergic reaction after the first dose of adrenaline. However, the nurse said she saw the doctor administer 25mg Phenergan as a bolus intravenous (IV) dose after the second dose of adrenaline. The time was not recorded in the clinical record.

According to the clinical record, 1mg of adrenaline was given IV at 11.45am. The doctor subsequently stated that she gave 1ml of a diluted solution of 1mg (in 1ml) of adrenaline and 9ml of saline; by giving 1ml of the diluted 10ml solution, a dose of 0.1mg of adrenaline would have been given. The nurse witnessed this administration, and confirmed the dilution. She stated that the adrenaline was given as a "slow IV bolus", which took one to one and a half minutes to give. However, she did not note whether more than 1ml of this diluted solution was given, and could not recall what volume remained in the syringe when she discarded it. The doctor stated that she prescribed the second dose of adrenaline as there had been no improvement in the man's condition since the previous dose (given five minutes earlier). This lack of improvement was not recorded.

The doctor decided that the man should be admitted to hospital, and the nurse went to arrange an ambulance. At the doctor's request, the nurse made up another syringe of 1mg (in 1ml) adrenaline diluted with 9ml of saline. The doctor administered 1ml of this solution, meaning 0.1mg of adrenaline would have been administered. The nurse did not witness this administration. According to the clinical record, 1mg of adrenaline was administered IV at 12.00pm.

The man's blood pressure was found to be low on arrival in hospital, and he was admitted under the care of the cardiology team. He was diagnosed with myocardial infarction due to a coronary artery spasm.

It was held that the medical officer failed to provide services with reasonable care and skill in a number of areas. She inappropriately administered the first dose of adrenaline subcutaneously, administered further doses of adrenaline without continuous cardiac monitoring, inappropriately prescribed and administered Phenergan, and failed to ensure that adequate clinical observations were performed. She also failed to comply with professional standards as she did not "keep clear, accurate, and contemporaneous patient records that report the relevant clinical findings, the decisions made … and any drugs or other treatment prescribed". Accordingly, she breached Rights 4(1) and 4(2).

 

Page Section: Right Content Column

Quicklinks